Nebraska, 2008

Flash Flood in Nebraska, May 29, 2008

May 29, 2008 · NWS LBF · 1 event in 1 county or zone

Thunderstorms formed in a moist, unstable airmass with grounds already near saturation that led to flash flooding in east central Holt County as over 3 inches rain fell as thunderstorms moved northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms formed in a moist, unstable airmass with grounds already near saturation that led to flash flooding in east central Holt County as over 3 inches rain fell as thunderstorms moved northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 29, 2:39 AM CST, 21 minutes earlier.

Area forecast discussion, May 29, 2:39 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 AM CDT THU MAY 29 2008

.SYNOPSIS...

00Z UPR AIR PATTERN IS CHARACTERIZED BY A BROAD TROUGH CENTERED OVER
THE WEST COAST...AND A RIDGE AXIS LOCATED ACROSS THE GREAT PLAINS.
S/W TROUGH OBSERVED IN WV IMAGERY IS BEGINNING TO ROUND THE BASE OF
THE WEST COAST TROUGH...AND IS FCST TO MOVE TOWARD THE CENTRAL HIGH
PLAINS THURSDAY AFTERNOON. AT THE SURFACE...HIGH PRESSURE WAS
CENTERED AROUND LAKE MICHIGAN...WHILE A TROUGH OF LOW PRESSURE
EXTENDED NORTH TO SOUTH OVER THE INTERMOUNTAIN WEST. LOW TO UPR 60S
DEWPOINTS RESIDE OVER THE SOUTHERN PLAINS...AND WILL BEGIN TO RETURN
NORTH INTO THE CENTRAL PLAINS DURING THE NEXT 12 HRS. THIS WILL
OCCUR IN CONJUNCTION WITH A PLUME OF WARM 700 MB AIR /AND
STEEPENING MID LVL LAPSE RATES/...WHICH IS IN THE PROCESSES OF
MOVING NORTHEAST INTO THE CENTRAL PLAINS. DIFFERENTIAL ADVECTION
OF THESE TWO AIRMASSES WILL LEAD TO LARGE POTENTIAL INSTABILITY
ACROSS MUCH OF NEBRASKA ON THURSDAY...SETTING THE STAGE FOR AN
INTENSE CONVECTIVE EPISODE OVER THE CENTRAL PLAINS THURSDAY
AFTERNOON/NIGHT AS THE WESTERN DISTURBANCE MOVES EAST ACROSS THE
REGION.

&&

.DISCUSSION...

STRONG LOW LVL JET /AOB 40-60 KT/ AND SUBSEQUENT MOISTURE
TRANSPORT...COMBINED WITH FOCUSED 850-700 MB WARM AIR ADVECTION
ARE AIDING IN THE MAINTENANCE OF ELEVATED THUNDERSTORM ACTIVITY
OVER NORTH CENTRAL NEBRASKA. THESE STORMS WILL CONTINUE TO MOVE
NORTHEAST ACROSS THE CWA THROUGH EARLY THURSDAY MORNING...WITH
GREATEST COVERAGE LIKELY OVER THE NORTHERN HALF OF THE CWA.
TRAINING THUNDERSTORMS OVER THE NORTHEASTERN PORTION OF THE CWA
HAVE PROMPTED A FLASH FLOOD WARNING FOR SOUTHERN HOLT AND
SOUTHEASTERN ROCK COUNTIES /BUT EXPECT THIS THREAT TO EVENTUALLY
SUBSIDE BY MORNING/. AS WE HEAD INTO THURSDAY AFTERNOON...SFC LOW
PRESSURE IS FCST TO STRENGTHEN OVER NORTHEAST COLORADO...WITH A
TROUGH AXIS EXTENDING NORTHEAST ACROSS WESTERN NEB TO A WEAK LOW
OVER SOUTHEASTERN SD. A WARM FRONT WILL EXTEND EAST/SOUTHEAST FROM
THE SD LOW...WITH UPR 50S TO POSSIBLY MID 60S DEWPOINTS LOCATED
ACROSS THE EASTERN HALF OF THE CWA. CURRENTLY EXPECT AN AXIS OF
MID/UPR 80S TO DEVELOP ALONG THE SFC TROUGH...POINTING TOWARD THE
SD SFC LOW AND WARM FRONT. LOWER 80S ARE LIKELY WEST AND EAST OF
THE TROUGH AXIS /WITH PERHAPS UPR 70S OVER FAR NORTHEAST PORTION
OF THE CWA DEPENDING UPON THE AMOUNT OF DAYTIME CLOUDINESS THAT
PERSISTS NEAR THE WARM FRONT/.

STEEP LOW LVL LAPSE RATES /STRONG BOUNDARY LAYER DESTABILIZATION/
WILL BUILD NORTHEAST ALONG SFC TROUGH...AND WITH FURTHER
DESTABILIZATION PROVIDED BY APPROACHING UPR DISTURBANCE...EXPECT
SFC BASED THUNDERSTORM DEVELOPMENT DURING THE MID TO LATE
AFTERNOON EMANATING OFF THE SFC HEAT AXIS /ROUGHLY ALONG HIGHWAY
83/...AND THEN MOVING EAST INTO AN INCREASINGLY UNSTABLE AIRMASS.
VEERING SFC WINDS...DEEP TROPOSPHERIC FLOW PARALLEL TO SFC
FORCING...AND RELATIVELY DRY SUB-CLOUD LAYER SEEM TO POINT TOWARD
AN EVENTUAL TRANSITION TO LINE SEGMENTS/LINEAR CONVECTIVE MODE.
MODERATE TO STRONG INSTABILITY AND STRONG UNI-DIRECTIONAL SHEAR
PROFILES /0-6 KM BULK SHEAR AROUND 50-70 KT/ CERTAINLY SUPPORT
SUPERCELLS AND LIKELY SEVERE WEATHER. HOWEVER...WEAK LOW LVL
HODOGRAPH STRUCTURE DOES NOT SEEM TO FAVOR A SUBSTANTIAL TORNADO
THREAT...THUS LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE
DOMINANT SVR THREAT.

ONE FEATURE THAT MAY NEED TO BE MONITORED DURING THE DAY IS THE
EFFECTS OF ONGOING HEAVY RAINFALL OVER NORTHERN/NORTHEASTERN PORTION
OF THE CWA...AS THIS GROUND WETTING PRECIPITATION COULD YIELD LOWER
LCL HEIGHTS AND A SOURCE OF LOCALLY ENHANCED STREAMWISE
VORTICITY...WHICH MIGHT FAVOR TORNADIC DEVELOPMENT AS AFTERNOON
CONVECTION MOVES ACROSS THAT REGION. OTHERWISE...60 KT LLJ IS FCST
TO VEER WELL EAST OF THE CWA THROUGH THE NIGHT AS UPR DISTURBANCE
QUICKLY PROGRESSES ACROSS THE REGION. THIS SHOULD FOCUS THE
DEVELOPMENT OF AN INTENSE NOCTURNAL MCS EAST OF THE CWA...AND
QUICKLY DECREASE CONVECTIVE POTENTIAL OVER WESTERN/NORTH CENTRAL
NEBRASKA BY 06Z.

THE UPR DISTURBANCE WILL CONTINUE TO PASS NORTH AND EAST OF THE CWA
ON FRIDAY...WITH GRADUAL INCREASE IN UPR LVL HEIGHTS NOTED. COOL MID
LVL AIRMASS WILL STILL BE PRESENT ACROSS THE REGION...WHICH COULD
RESULT IN LATE AFTERNOON SHOWERS/THUNDERSTORMS. WILL NOT MODIFY
PREVIOUS FCST SUBSTANTIALLY...AND LEAVE POPS CONFINED MAINLY TO
NORTHERN COUNTIES DUE TO MORE FAVORABLE THERMODYNAMIC PROFILES.
DAYTIME HIGHS ARE STILL EXPECTED TO BE AROUND OR SLIGHTLY ABOVE
NORMAL ACROSS THE CWA. AS WE HEAD INTO FRIDAY NIGHT...MAINLY CLEAR
SKIES AND AN AXIS OF SFC HIGH PRESSURE BECOME ESTABLISHED ACROSS
THE CWA...AND THIS SHOULD LEAD TO COOLER NIGHTTIME LOWS COMPARED TO
PREVIOUS TWO NIGHTS /UPR 40S TO LWR 50S/. AS HEIGHTS CONTINUE TO
RISE OVER THE ROCKIES...A SUBTLE JETLET IS FCST TO LIFT NORTHEAST
ACROSS THE CENTRAL PLAINS FRIDAY NIGHT. THIS MAY RESULT IN
INCREASING ISENTROPIC UPGLIDE...FAVORING SHOWERS AND
THUNDERSTORMS OVER THE NORTHWEST PORTION OF THE CWA. MID LVL RIDGE
AXIS THEN SLIDES EAST INTO THE REGION SATURDAY NIGHT...WITH LOW LVL
SOUTHERLY FLOW AND STRENGTHENING MOISTURE TRANSPORT BECOMING
JUXTAPOSED WITH STEEP MID LVL LAPSE RATES ROTATING EAST AROUND THE
NORTHERN SIDE OF MID LVL ANTICYCLONE CENTERED OVER THE SOUTHERN
PLAINS. THIS SUPPORTS POP/THUNDERSTORM FCST MADE BY PREVIOUS
SHIFT...THUS MADE FEW CHANGES. LARGE SCALE PATTERN CONTINUES TO
FAVOR THE PERIODIC PASSAGE OF SUBTLE MID LVL WAVES OCCURRING IN
CONJUNCTION WITH A MOIST BOUNDARY LAYER AND STEEP MID LVL LAPSE
RATES...WITH ANOTHER NOCTURNAL MCS POSSIBLE SUNDAY NIGHT.

&&

.AVIATION...

    INSTRUMENT TO LOW INSTRUMENT CEILINGS ARE LIKELY TO CONTINUE
THIS MORNING IN CENTRAL AND SOUTHWEST NEBRASKA...INCLUDING THE NORTH
PLATTE TERMINAL. INSTRUMENT VISIBILITY IS ALSO LIKELY IN MIST AND/OR
DRIZZLE. IN NORTH CENTRAL NEBRASKA...SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO KEEP THE NEAR SURFACE LAYER WELL MIXED...AND MARGINAL
CEILINGS ARE THE MOST LIKELY SCENARIO. HOWEVER...VISIBILITY BELOW
3SM IS POSSIBLE IN THE SHOWERS. SINCE THE LOWER VISIBILITY IN
SHOWERS IS NOT LIKELY TO LAST MORE THAN HALF AN HOUR AT A TIME...WE
WILL KEEP THEM AT OR ABOVE THE VISUAL THRESHOLD FOR NOW. THUNDER IS
THE BIGGEST PROBLEM FOR THE NORTH. THUNDERSTORMS COMING OUT OF
NORTHEAST COLORADO MAY LIFT THE CEILINGS IN SOUTHWEST NEBRASKA
BETWEEN 08Z AND 10Z. AT SUNRISE...WE WOULD EXPECT CEILINGS AND
VISIBILITY TO LIFT FAIRLY QUICKLY IN SOUTHWEST NEBRASKA AS LONG AS A
MIDDLE CLOUD CEILING DOES NOT MOVE IN OVER THE STRATUS. WITH THE
ABUNDANCE OF LOW LEVEL MOISTURE AND A FRONT MOVING THROUGH THE
AREA....THUNDERSTORMS ARE A SAFE BET FOR NORTH CENTRAL THROUGH
SOUTHWEST NEBRASKA AGAIN THIS AFTERNOON AND EVENING WITH HAIL A
POSSIBILITY.

&&

.HYDROLOGY...

    THE WEATHER PATTERN FOR THE LAST THREE DAYS HAS FAVORED A FAIRLY
HIGH PRECIPITATION EFFICIENCY WITH THE SHOWERS AND THUNDERSTORMS.
FORECAST SOUNDINGS INDICATE MOISTURE INCREASING IN THE MID LEVELS SO
THAT PRECIPITABLE WATER VALUES MAY EXCEED 1.2 INCH IN CENTRAL AND
NORTH CENTRAL NEBRASKA WITH STORM MOTION TO THE EAST-NORTHEAST AT
20-30KT. SO...ALTHOUGH HEAVY RAIN IS LIKELY...THE LOW LEVEL BOUNDARY
IS NOT EXPECTED TO STALL. THEREFORE...IT DOES NOT APPEAR THAT
PERSISTENT HEAVY RAINFALL IS A THREAT TODAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GARNER/SPRINGER
Hazardous weather outlook, May 28, 2:48 PM CST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT WED MAY 28 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-292100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
348 PM CDT WED MAY 28 2008 /248 PM MDT WED MAY 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT IS EXPECTED DURING THE LATE EVENING AND
OVERNIGHT HOURS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA.
MOISTURE AND INSTABILITY IS EXPECTED TO RETURN QUICKLY ON STRONG
LOW LEVEL WINDS WHICH WILL HELP FUEL THESE STORMS. SEVERE WEATHER
IS NOT EXPECTED...HOWEVER SOME OF THE STORMS MAY PRODUCE SMALL
HAIL AND WIND GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY AFTERNOON AND EVENING...CONDITIONS ARE EXPECTED TO BECOME
QUITE FAVORABLE FOR SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING ACROSS PARTS OF WESTERN AND NORTH CENTRAL
NEBRASKA...ROUGHLY NORTH AND EAST OF ALLIANCE AND NORTH PLATTE
INCLUDING VALENTINE...AINSWORTH...ONEILL AND BROKEN BOW. THIS AREA
IS SUBJECT TO REVISION AS THE CONVECTION DURING THE EARLY MORNING
HOURS MAY HAVE A LARGE IMPACT ON STORM DEVELOPMENT LATER IN THE
AFTERNOON. THE MAIN THREAT WILL COME FROM LARGE HAIL...WIND
DAMAGE...INTENSE RAINFALL AND FLOODING. ISOLATED TORNADOES COULD
FORM IN THE VERY STRONGEST STORMS.

LATE SUNDAY...CONDITIONS COULD BECOME FAVORABLE ONCE AGAIN FOR
SEVERE WEATHER. WINDS ALOFT WILL CONTINUE TO BE QUITE STRONG
SUPPORTING STORMS CAPABLE OF LARGE HAIL...WIND DAMAGE AND
ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The radar

The Omaha radar (KOAX), 183 km away, was scanning. The volume nearest the first event began at 08:55 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Holt

When
May 29, 3:00 AM CST to 4:45 AM CST
Where
Holt County, 11.92 mi S of Ewing to 33 mi NNE of Page
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
42.100, -98.310

Thunderstorms produced heavy rain with 4 inches of rain falling on already saturated ground. The heavy rain led to flash flooding with numerous roads under water. Roads inundated with water include gravel roads throughout Holt County, Old County Road 108 east of O'Neill, Highway 281 south of O'Neill, and County Road S45A north of Page.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94767.